Share this article

print logo

COLD MEDICINE MAY TRIGGER PROSTATE PROBLEMS

Q: Do cold medications cause prostate problems?

A: No. But pseudoephedrine, which is ubiquitous in decongestant cold remedies, may bring undetected prostate problems to light. Usually, these problems -- chiefly trouble with urination due to an enlarged prostate -- go away when the medication is stopped.

Virtually all men develop an enlarged prostate as they age, which makes them have to urinate more frequently but is not an indication of cancer.

Pseudoephedrine acts on molecules in muscles and blood vessels: In the nose, it constricts tiny blood vessels and dries up nasal secretions; in the prostate, it causes contraction of muscles, causing the prostate to squeeze more tightly around the urethra, which carries urine. This squeezing causes urinary retention, which means that a man may only be able to pass a few ounces of urine at a time, said Dr. Michael O'Leary, a urologist and senior surgeon at Brigham and Women's Hospital in Boston, Mass. Because the bladder never empties completely, the urge to urinate again may come almost immediately.

Decongestants containing pseudoephedrine carry warnings on the label telling men who have trouble urinating because of enlarged prostate glands to check with their doctors before using the medication.

But many men with enlarged prostates don't know they have that problem, said Dr. Stephen Smith, a family physician at the Fallon Clinic in Holden, Mass.

For a man who didn't know he had an enlarged prostate, the link with pseudoephedrine can be "a revelation," Smith said. But it's actually "a common drug effect." The trick, he said, is to "be mindful that the drugs can cause this problem, and if you recognize it, to stop the drug early."

Judy Foreman is an affiliated scholar at the Women's Studies Research Center at Brandeis University, Waltham, Mass.

There are no comments - be the first to comment